Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Simplicial geometry and transportation polytopes


Author: Ethan D. Bolker
Journal: Trans. Amer. Math. Soc. 217 (1976), 121-142
MSC: Primary 05B25; Secondary 57C05
MathSciNet review: 0411983
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The classical transportation problem is the study of the set of nonnegative matrices with prescribed nonnegative row and column sums. It is aesthetically satisfying and perhaps potentially useful to study more general higher dimensional rectangular arrays whose sums on some subarrays are specified. We show how such problems can be rewritten as problems in homology theory. That translation explains the appearance of bipartite graphs in the study of the classical transportation problem. In our generalization, higher dimensional cell complexes occur. That is why the general problem requires a substantial independent investigation of simplicial geometry, the name given to the class of theorems on the geometry of a cell complex which depend on a particular cellular decomposition. The topological invariants of the complex are means, not ends. Thus simplicial geometry attempts to do for complexes what graph theory does for graphs. The dual title of this paper indicates that we shall spend as much time studying simplicial geometry for its own sake as applying the results to transportation problems. Our results include formulas for inverting the boundary operator of an acyclic cell complex, and some information on the number of such subcomplexes of a given complex.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05B25, 57C05

Retrieve articles in all journals with MSC: 05B25, 57C05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1976-0411983-9
PII: S 0002-9947(1976)0411983-9
Keywords: Simplicial geometry, transportation polytope, combinatorial geometry, matroid, tree, homology of finite complex
Article copyright: © Copyright 1976 American Mathematical Society